Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 11, NWS Bismarck, ND

October 30, 202320 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 30, 2023, 10:25 AM MDT for 20 counties in North Dakota. It took effect at Oct 30, 2023, 1:13 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2023, 10:25 AM MDT (16:25 UTC)
In effect from
Oct 30, 2023, 1:13 PM MDT
Expired
Oct 30, 2023, 9:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 5 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS73 KBIS 301625
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1125 AM CDT Mon Oct 30 2023

NDZ020-034>037-042-045>048-050-051-310030-
/O.NEW.KBIS.WI.Y.0011.231030T2000Z-231031T0300Z/
Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Fort Yates, Edgeley, Carson, Ellendale,
Tappen, Solen, Strasburg, Napoleon, Bismarck, Selfridge, New
Leipzig, Ashley, Linton, Kulm, Oakes, Wishek, Gackle, Elgin,
Steele, Jamestown, Center, Lamoure, and Mandan
1125 AM CDT Mon Oct 30 2023 /1025 AM MDT Mon Oct 30 2023/

...WIND ADVISORY IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON 
TO 10 PM CDT /9 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...From 3 PM CDT /2 PM MDT/ this afternoon to 10 PM CDT /9 PM 
  MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
5 follow-up statements
696 
WWUS73 KBIS 301838
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
138 PM CDT Mon Oct 30 2023

NDZ020-034>037-042-045>048-050-051-310245-
/O.CON.KBIS.WI.Y.0011.231030T2000Z-231031T0300Z/
Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Fort Yates, Edgeley, Carson, Ellendale,
Tappen, Solen, Strasburg, Napoleon, Bismarck, Selfridge, New
Leipzig, Ashley, Linton, Kulm, Oakes, Wishek, Gackle, Elgin,
Steele, Jamestown, Center, Lamoure, and Mandan
138 PM CDT Mon Oct 30 2023 /1238 PM MDT Mon Oct 30 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Blowing and falling snow may cause temporary 
  visibility reductions down to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
204 
WWUS73 KBIS 301913
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
213 PM CDT Mon Oct 30 2023

NDZ018-019-021>023-025-033-040-041-043-044-310300-
/O.EXB.KBIS.WI.Y.0011.231030T1913Z-231031T0300Z/
Dunn-Mercer-McLean-Sheridan-Wells-Foster-Stark-Slope-Hettinger-
Bowman-Adams-
Including the cities of Harvey, Goodrich, Killdeer, Halliday,
Carrington, Hazen, Mcclusky, New England, Beulah, Mott,
Hettinger, Dickinson, Underwood, Garrison, Turtle Lake, Bowman,
Washburn, Marmarth, Fessenden, and Wilton
213 PM CDT Mon Oct 30 2023 /113 PM MDT Mon Oct 30 2023/

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Blowing and falling snow may cause temporary 
  visibility reductions down to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ020-034>037-042-045>048-050-051-310300-
/O.EXT.KBIS.WI.Y.0011.231030T1913Z-231031T0300Z/
Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Fort Yates, Edgeley, Carson, Ellendale,
Tappen, Solen, Strasburg, Napoleon, Bismarck, Selfridge, New
Leipzig, Ashley, Linton, Kulm, Oakes, Wishek, Gackle, Elgin,
Steele, Jamestown, Center, Lamoure, and Mandan
213 PM CDT Mon Oct 30 2023 /113 PM MDT Mon Oct 30 2023/

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Blowing and falling snow may cause temporary 
  visibility reductions down to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
054 
WWUS73 KBIS 302139
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
439 PM CDT Mon Oct 30 2023

NDZ018>023-025-033>037-040>048-050-051-310300-
/O.CON.KBIS.WI.Y.0011.000000T0000Z-231031T0300Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Dickinson, Fessenden, Ashley, Carrington,
New England, Jamestown, New Leipzig, Bowman, Wishek, Wilton,
Strasburg, Marmarth, Selfridge, Elgin, Lamoure, Beulah,
Hettinger, Garrison, Underwood, Harvey, Edgeley, Center,
Halliday, Ellendale, Hazen, Mandan, Steele, Washburn, Mott,
Oakes, Killdeer, Mcclusky, Solen, Carson, Kulm, Napoleon, Gackle,
Turtle Lake, Fort Yates, Bismarck, Tappen, Linton, and Goodrich
439 PM CDT Mon Oct 30 2023 /339 PM MDT Mon Oct 30 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Most of southwest and south central North Dakota, 
  including the James River Valley.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Occasional snow showers, combined with the 
  strong winds will reduce visibilities down to a quarter mile at 
  times. Roads will be slippery in spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles. With the icy roads, driving 
may be difficult for all vehicles.

&&

$$

Hamilton
741 
WWUS73 KBIS 310005
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
705 PM CDT Mon Oct 30 2023

NDZ018>023-025-033>037-040>048-050-051-310300-
/O.CON.KBIS.WI.Y.0011.000000T0000Z-231031T0300Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Dickinson, Fessenden, Ashley, Carrington,
New England, Jamestown, New Leipzig, Bowman, Wishek, Wilton,
Strasburg, Marmarth, Selfridge, Elgin, Lamoure, Beulah,
Hettinger, Garrison, Underwood, Harvey, Edgeley, Center,
Halliday, Ellendale, Hazen, Mandan, Steele, Washburn, Mott,
Oakes, Killdeer, Mcclusky, Solen, Carson, Kulm, Napoleon, Gackle,
Turtle Lake, Fort Yates, Bismarck, Tappen, Linton, and Goodrich
705 PM CDT Mon Oct 30 2023 /605 PM MDT Mon Oct 30 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Most of southwest and south central North Dakota, 
  including the James River Valley.

* WHEN...Until 10 PM CDT /9 PM MDT/ this evening.

* IMPACTS...Hazardous travel conditions tonight and into Tuesday 
  morning.

* ADDITIONAL DETAILS...Occasional snow showers, combined with the 
  strong winds will reduce visibilities down to a quarter mile at 
  times. Roads will be slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles. With the icy roads, driving 
may be difficult for all vehicles.

&&

$$

Hamilton
093 
WWUS73 KBIS 310259
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
959 PM CDT Mon Oct 30 2023

NDZ018>023-025-033>037-040>048-050-051-310400-
/O.EXP.KBIS.WI.Y.0011.000000T0000Z-231031T0300Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Dickinson, Fessenden, Ashley, Carrington,
New England, Jamestown, New Leipzig, Bowman, Wishek, Wilton,
Strasburg, Marmarth, Selfridge, Elgin, Lamoure, Beulah,
Hettinger, Garrison, Underwood, Harvey, Edgeley, Center,
Halliday, Ellendale, Hazen, Mandan, Steele, Washburn, Mott,
Oakes, Killdeer, Mcclusky, Solen, Carson, Kulm, Napoleon, Gackle,
Turtle Lake, Fort Yates, Bismarck, Tappen, Linton, and Goodrich
959 PM CDT Mon Oct 30 2023 /859 PM MDT Mon Oct 30 2023/

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT /9 PM MDT/ THIS EVENING...

Winds have diminished below advisory criteria and will continue to 
decrease overnight. Roads will remains icy through the night and 
into Tuesday morning. Use caution while driving.

$$

Hamilton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 30, 8:02 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 30, 8:02 AM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
902 AM CDT Mon Oct 30 2023

.UPDATE...
Issued at 852 AM CDT Mon Oct 30 2023

A clipper system continues to drop down out of Manitoba bringing
in winds and snow showers. Snow showers will move through much of
the state with light accumulations anticipated. The greatest
chances for snow remains further east where the bulk of the
synoptic scale lift is. Winds are forecast to pick up this
afternoon with some areas likely seeing gusts up to 40 mph.

UPDATE Issued at 648 AM CDT Mon Oct 30 2023

Clouds have been reluctant do dissipate over parts of the area, so
have had to increase cloud cover a bit for early this morning.
Remainder of forecast looks fine.

&&

.SHORT TERM...(Today and Tonight)
Issued at 312 AM CDT Mon Oct 30 2023

Current surface analysis places low over Hudson Bay, with
trough/frontal boundary stretching off to the southeast through
central Manitoba into Saskatchewan. High remains over the central
Rockies into the central plains. Upper level analysis places
northwest flow over our area, though notable trough continues to
slide southward through northern Manitoba/Saskatchewan. Over our
neck of the woods, some low clouds and flurries continue to
gradually slide through the area.

For today, aforementioned trough and affiliated cold front will
dive through the area. This brings a handful of challenges to the
forecast. First of all, given the amplitude of this system,
continue to feel that snow shower chances across the area remain
warranted, especially given that it has not taken much to produce
snow over the past few days. Models had been reluctant with
indicating snow, but have been coming around the past day or two.
Still, do not expect that much accumulation will come of this,
with maybe up to a half-inch or so over eastern locations in area
of stronger lift, lesser as you go west. Next comes wind. Westerly
winds will be breezy ahead of the front itself, then turn
northwest and increase upon passage. ECMWF EFI values indicate a
windy day, but keep the stronger values to the north of us, which
sounding analysis agrees with. Still, gusts to 40 over much of the
area appear reasonable. This then takes us to the next issue,
blowing snow. The recent snow on the ground does lead to some
concern whether some blowing can occur given the gusty winds. With
that said, the relatively warmer temperature of snow surface
(i.e. 20s compared to zero) does hold back its blowing capability
per output of the local blowing snow model. Still, patchy blowing
snow (with some areas here and there) appears to be quite
reasonable, with visibility further degraded in any area that
some falling snow has developed, especially during short periods
of time where a heavier snow shower may pass.

Clipper will slide to the south of our area by late this evening,
with winds quieting down. Quite a cold night is expected as cold
high pressure settles over. Lows around zero expected throughout
western and north central North Dakota, with only a few clicks
warmer over remaining areas.

.LONG TERM...(Tuesday through Sunday)
Issued at 312 AM CDT Mon Oct 30 2023

Quiet but cold conditions expected over the area for Halloween,
with high temperatures remaining around 20-25 degrees below
average.

Warmer air attempts to make its way into the area Wednesday into
Thursday, as upper flow shifts more northwest then westerly.
Still, the snowpack will remain as a giant fly in the ointment
with allowing temperatures to moderate. Thus, forecast highs
during this period remain a bit tricky.

Some modest upper waves start to move through the area late week,
bringing some precipitation chances to the area. Temperature
forecast continues to be tricky given the snow on the ground and
how much can melt off, especially over western/southern areas.
Still, temperatures will remain below average.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 648 AM CDT Mon Oct 30 2023

Localized MVFR ceilings continue over the area early this morning as
some low clouds continue to move through. A clipper system will
move from north to south through the area today, with winds
becoming northwest and gusty, along with some snow showers
developing. MVFR ceilings are expected to develop, while
visibility may be occasionally restricted due to patchy blowing
snow given the gusty winds, especially in areas where snow showers
have developed. Conditions will then clear up from north to south
tonight as winds diminish and skies start to clear.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Johnson
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, Oct 30, 8:10 AM MDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
910 AM CDT Mon Oct 30 2023

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-311415-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
910 AM CDT Mon Oct 30 2023 /810 AM MDT Mon Oct 30 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

A clipper system moving through the area will produce isolated to
scattered snow showers and winds gusting to 40 mph. This may
significantly reduce visibility for brief periods of time,
particularly this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 30, 7:51 AM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
851 AM CDT Mon Oct 30 2023

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora,
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
851 AM CDT Mon Oct 30 2023 /751 AM MDT Mon Oct 30 2023/

...CLIPPER SYSTEM MOVING THROUGH THE REGION TODAY...

A clipper system will move through western and central North
Dakota today, exiting the area this evening. As the system moves
through winds will turn northwest and increase, gusting to 40 mph
in some areas. Isolated to scattered snow showers will also
develop. Patchy blowing snow is expected with the current
snowpack, with visibility dropping even further under any passing
snow showers. There may be brief moments where visibility could
drop under a quarter mile if a stronger snow shower passes over.
If traveling, be prepared for the possiblity of brief periods of
reduced visibility, especially this afternoon and early evening.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 1:58 PM MDTSnow Squall Warning Significant damage threatBISBottineau, Pierce, Rolette32 min
Oct 30, 2:28 PM MDTSnow Squall WarningBISMcHenry, Pierce32 min

Nearby

Wind Advisories in North Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.